Meet the Panelists | Submit Your Question
Q: Is it appropriate to specify pain to the site being X-rayed? If the neck is being studied and the indication states "pain," is it correct to code "neck pain" or is it correct to code "pain"? Is there a Coding Clinic article or any other reference addressing this?
A: Yes, it is appropriate to code the specific site of the pain.
The support for this is in Coding Clinic 2006, 1st qtr, p.9 which states:
"Q: How do we code an outpatient encounter for an X-ray of a specific site when the only reason for the examination is pain?
A: When the only documentation specified by the physician is pain, assign the appropriate code for pain of the site that is being examined. If there are findings on the X-ray, code the findings. It is appropriate to code what is known at the time of code assignment. When available, coders may use the X-ray results to provide greater specificity.."
Christina Benjamin, RHIA, CCS, CCS-P
Q: When patients meet the SIRS criteria, how comfortable are you with coding SIRS as the principle diagnosis when they meet only 2 of the 4 criteria with an associated pneumonia?
A: If the physician documents the patient has SIRS, the coder must code what the physician has documented no matter how many of the SIRS criteria are present. Coders are not allowed to interpret clinical criteria. It would be beneficial to have a clinical documentation specialist reviewing medical records on a concurrent basis to obtain clinical documentation from the physicians before the medical record is coded. The following information should be helpful when assigning SIRS as a diagnosis.
Per Coding Clinic, 2003, 4Q, page 113, and the ICD-9-CM Official Guidelines for Coding and Reporting Effective October 1, 2007 Page 16, Section I.C.1.b.1.b
Sepsis/SIRS with Localized Infection
If the reason for admission is both sepsis, severe sepsis, or SIRS and a localized infection, such as pneumonia or cellulitis, a code for the systemic infection (038.xx, 112.5, etc) should be assigned first, then code 995.91 or 995.92, followed by the code for the localized infection. If the patient is admitted with a localized infection, such as pneumonia, and sepsis/SIRS doesn't develop until after admission, see guideline I.C.1.b.2.b).
Mary Mills, RHIT, CCS
Q: A patient uses a skin cream and develops a rash. The physician calls it an allergic reaction. My supervisor says to use 995.3 and E928.9. I don't agree. I think you should code 786.2 for the rash. In coding school, I was told never to use 995.3. And to always code the symptom. Also, when would you use 995.3? And is it considered an accident?
A: To begin with, we need to clarify if this is a poisoning vs. adverse effect. You would need to know if the medication had been taken or used as directed or not. The official coding guidelines for 2007:
a) If the condition due to a drug medicinal or biological substance and the medication used exactly as prescribed and no other alcohol or drug interactions then code the condition + E code.
b) If the condition due to a drug medicinal or biological substance associated with an improper use of a medication (e.g., wrong dose, wrong substance, wrong route of administration or intentional overdose) use the poisoning code + manifestation + E code. If there is also a diagnosis of drug abuse or dependence to the substance, the abuse or dependence is coded as an additional code
For the second part of your question, 995.3. (Allergy, unspecified, not elsewhere classified) is not accidental unless the patient took the medication by "accident" otherwise if taken as directed it would be therapeutic use. When deciding which E code to use, if the patient has an allergic reaction to medication taken properly and as prescribed that would be "therapeutic use" and of course if taken by accident or intentional overdose you would use the proper E code category for those situations with the poisoning code(s).
Now for the third part: Who is right?
Here are 3 possible coding scenarios:
1) If you take the diagnosis of "allergic reaction" literally without context or association with "rash" then 995.3 and your supervisor would be correct (given that the medication was taken incorrectly).
2) If the medication was taken as directed, and the physician documented and will attest that when he/she documented "allergic reaction" they meant the reaction is "rash" then you would be correct in coding the rash as the primary diagnosis with the appropriate E code.
3) If the medication had not been taken as directed or in error (either by the patient, prescribed or any of the poisoning examples in the guidelines) then the poisoning would be the primary diagnosis with the adverse effect and the E code.
My advice in using 995.3 (Allergy, unspecified, not elsewhere classified)--only use when there is no further documentation available or if it is not clear that the "condition" and the "allergic reaction" are related, always confirm and query the physician to clarify if you or your supervisor are unsure or the documentation is ambiguous.
I hope you find this information useful!
Adverse effect vs. poisoning can be found in the official coding guidelines: http://cdc.gov/nchs/datawh/ftpserv/ftpICD9/ftpICD9.htm
When the drug was correctly prescribed and properly administered, code the reaction plus the appropriate code from the E930-E949 series. Codes from the E930-E949 series must be used to identify the causative substance for an adverse effect of drug, medicinal and biological substances, correctly prescribed and properly administered. The effect, such as tachycardia, delirium, gastrointestinal hemorrhaging, vomiting, hypokalemia, hepatitis, renal failure or respiratory failure, is coded and followed by the appropriate code from the E930-E949 series.
Adverse effects of therapeutic substances correctly prescribed and properly administered (toxicity, synergistic reaction, side effect, and idiosyncratic reaction) may be due to (1) differences among patients, such as age, sex, disease, and genetic factors, and (2) drug-related factors, such as type of drug, route of administration, duration of therapy, dosage and bioavailability.
(a) Error was made in drug prescription
Errors made in drug prescription or in the administration of the drug by provider, nurse, patient or other person, use the appropriate poisoning code from the 960-979 series.
(b) Overdose of a drug intentionally taken
If an overdose of a drug was intentionally taken or administered and resulted in drug toxicity, it would be coded as a poisoning (960-979 series).
(c) Nonprescribed drug taken with correctly prescribed and properly administered drug
If a nonprescribed drug or medicinal agent was taken in combination with a correctly prescribed and properly administered drug, any drug toxicity or other reaction resulting from the interaction of the two drugs would be classified as a poisoning.
(d) Sequencing of poisoning
When coding a poisoning or reaction to the improper use of a medication (e.g., wrong dose, wrong substance, wrong route of administration) the poisoning code is sequenced first, followed by a code for the manifestation. If there is also a diagnosis of drug abuse or dependence to the substance, the abuse or dependence is coded as an additional code.
JoAnn Baker CCS, CPC-H, CPC, CHCC
Q: Please help! I am a coding student and our text's answer key does not provide the answer to this question: "The patient returns to the operating room for removal of deep pins during the postoperative period after an open repair of a humerus fracture." What would be the correct modifier? (i.e. -78, -76,-58, other?) (This is a question from the Carol J. Buck 2008 Medical Coding Step-by-Step Workbook, page 23, #28.)
A: The appropriate modifier for this scenario would be modifier 78. This procedure was related to the original procedure and was planned and was done in the operating room. That is how you distinguish this situation from the other modifiers. This procedure was not staged, nor was it a simple repeat of the first procedure.
Christina Benjamin, RHIA, CCS, CCS-P
The consultants, their companies and ADVANCE do not assume any responsibility for reimbursement decisions or claims denials made by providers or payers as the result of the misuse of this coding information.
Coding Clinic is published quarterly by the American Hospital Association
CPT is a registered trademark of the American Medical Association.